Simulated use of reversal agents conducted during training in gastrointestinal lab - VHA SimLEARN
Attention A T users. To access the menus on this page please perform the following steps. 1. Please switch auto forms mode to off. 2. Hit enter to expand a main menu option (Health, Benefits, etc). 3. To enter and activate the submenu links, hit the down arrow. You will now be able to tab or arrow up or down through the submenu options to access/activate the submenu links.

VHA SimLEARN

Menu
Menu

Quick Links

Veterans Crisis Line Badge
My healthevet badge
 

Simulated use of reversal agents conducted during training in gastrointestinal lab

By Michelle Wierman, MSN, RN,
Simulation Education Specialist
Tina Smith MS, BSN, RN-BC, CHSE,
Program Manager of Milwaukee VA Simulation Program
Jutta Novalija, M.D., Ph.D., CHSE,
Anesthesiologist, Director of Milwaukee VA Simulation Program
Clement J. Zablocki VA Medical Center

MILWAUKEE – In June, gastrointestinal (GI) lab registered nurses and medical instrument technicians participated in two simulations administering reversal agents using the high-fidelity mannequin. GI lab registered nurses and medical instrument technicians perform the majority of moderate sedation procedures hospital wide at the Clement J. Zablocki VA Medical Center here. Therefore, the probability of a moderate sedation adverse outcome to occur in the GI lab is much higher than other areas that perform moderate sedation throughout the hospital. The simulations were held in their department in one of the GI procedure rooms, so staff was already familiar with their environment and where things were located. They utilized the nurse cart available to them in their procedure rooms, which contained medication syringes, saline flushes, IV fluids, airway supplies and medications.

In fiscal year 2017, the moderate sedation council reported the number of reversal agents administered at the Milwaukee VA hospital was three, with two of the administrations occurring in the GI lab. Therefore, this adverse outcome was identified by GI staff as a low volume, but high-risk patient situation.

For each simulation session, members from the anesthesia team were available and participated if staff called for assistance. Having anesthesia presence for the GI lab created a further sense of realism and empowered the GI staff to perform interventions as part of an interprofessional team.

To begin, the GI staff members were introduced to a patient undergoing moderate sedation for an upper endoscopy. The patient started off with vital signs that were within normal limits, and maintained a light to moderate sedation score. The patient started to trend into a deep sedation with signs of respiratory depression, and they eventually became unarousable. Despite performing interventions such as chin lift to open airway, increasing the oxygen and inserting a nasal trumpet, the patient showed no signs of improvement. The GI staff ultimately made the decision to call for anesthesia assistance and/or administer a reversal medication.

In situ Simulation is a powerful teaching approach that allows the learners to react to simulated experiences in their own environment to maintain the realism, but also creates a safe place for learners to implement interventions during high-risk critical events. By implementing the simulations in the GI environment, staff identified gaps in practice and areas for process improvement.

Some observations were documented as a result of the training, such as cognitive aids found in the nurse cart needed to be updated to reflect current practice. Therefore, staff updated the cognitive aids in all the procedure room nurse carts with information from the current moderate sedation policy. Some other findings included location of supplies in the procedure room, par levels of equipment and supplies found in the nurse cart. For instance, there is an airway drawer in the nurse cart where airway supplies were scattered throughout the drawer. Staff decided to place bins within the drawer to organize their airway supplies and created par levels. Location and accessibility of the bag, valve, mask or BVM device bag within the procedure room was also a topic covered in debriefing. The BVM device bag was originally located in the far corner of the procedure room, opposite of the side where the procedure was being performed. Staff decided to re-locate the BVM device bag closer to the procedural area and near the wall oxygen. By modifying the room set up, and re-organizing the nurse cart, it allowed the staff to deliver safe and efficient care to the patient in a timely manner.

Debriefing also focused on the correct dosing and rationale of both Narcan and Flumazenil reversal agents, insertion technique of nasal trumpet, and End-tidal carbon dioxide (ETco2) waveforms. Subject matter expert from Anesthesia, Dr. Jutta Novalija, was utilized to help co-debrief these sessions.

At the completion of the two simulations, the GI staff completed a post questionnaire, which contained the same questions on the pre-questionnaire they filled out before the start of the simulations. In virtually every category on the questionnaire, participants reported a 40-50 percent increase in confidence and knowledge regarding reversal medication administration, as well as a 40-50 percent increase in correctly identifying ETco2 waveforms. An evaluation was completed by all learners post simulation, and 100 percent of learners reported they agree, or strongly agree to meet the learning objectives, and felt the simulation was value added.

“This was a great way to learn. I feel more confident giving reversal medications and inserting nasal airways,” said one participant. “I am glad to have had this learning opportunity,” said another.

Due to the positive feedback, and process improvements that developed surrounding the implementation of the simulations, it was decided to make this an annual occurrence for GI lab employees to improve the safety and delivery of care for our Veterans.

To learn more about simulation training, click here.
To learn more about SimLEARN, click here.